Maine, 2012

Hail in Maine, July 23, 2012

July 23, 2012 · NWS GYX · 1 event in 1 county or zone

Remnants of an MCS moved into western Maine on the evening of the 23rd. 75 inch hail near Andover.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Remnants of an MCS moved into western Maine on the evening of the 23rd. One of the stronger cells associated with this system produced 0.75 inch hail near Andover.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 23, 6:53 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 23, 6:53 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
753 PM EDT MON JUL 23 2012

.SYNOPSIS...
A COLD FRONT APPROACHES FROM THE WEST...MOVING INTO NEW ENGLAND
LATE TONIGHT. IT WILL CROSS THE AREA TUESDAY MORNING. HIGH
PRESSURE WILL BUILD IN FROM THE WEST TUESDAY NIGHT THROUGH
WEDNESDAY. LOW PRESSURE WILL PASS THROUGH NEW ENGLAND THURSDAY
THEN HEAD INTO THE MARITIMES ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
UPDATE...WILL BE ISSUING FORECAST UPDATE FOR NEW SEVERE
THUNDERSTORM WATCH IN EFFECT UNTIL 3 AM FOR CENTRAL AND NORTHERN
NEW HAMPSHIRE AND ADJACENT WESTERN MAINE.

PREVIOUS DISCUSSION...THIS WILL ALLOW AMPLE HEATING OF A MOIST
AIR MASS IN PLACE ACROSS NRN NEW ENGLAND. WITH MID LVL LAPSE RATES
AROUND 7 C/KM ADVECTING OVERHEAD...SFC TEMPS IN THE MID 80S AND
DEW POINTS IN THE MID 60S SHOULD YIELD MLCAPE VALUES AROUND 1500
J/KG. LIMITING FACTOR TODAY WILL BE SHEAR...AS EFFECTIVE VALUES
WILL REMAIN BLO 30 KTS. THIS WOULD SUGGEST AFTN DIURNALLY FORCED
CONVECTION WILL BE LOOSELY ORGANIZED MULTICELLS. LLVL
THERMODYNAMIC ENVIRONMENT COUPLED WITH INCREASING PWAT
VALUES...AOA 1.5 INCHES...SUGGEST THAT HEAVY RAFL AND ISOLD WIND
GUSTS WILL BE PSBL WITH THESE TSTMS. ISOLD SVR TSTMS MAY BE
PSBL...BUT WILL BE OF A MORE PULSE VARIETY. SLOW FORECASTED MOTION
OF TSTMS COUPLED WITH HIGH PWAT VALUES WILL ELEVATE THE FLASH
FLOOD THREAT THRU TNGT AS WELL.

STRONGER FORCING FOR ASCENT AND SHEAR ARRIVE LATER THIS EVE...AS
COLD FNT APPROACHES FROM THE W. WHILE WE LOSE DAYTIME
HEATING...LAPSE RATES ALOFT REMAIN FAVORABLE...AND MUCAPE VALUES
MAY ACTUALLY INCREASE IMMEDIATELY AHEAD OF FNT. WITH CAPE
REMAINING IN EXCESS OF 1000 J/KG AND A VERY SHALLOW STABLE LYR
DEPICTED NEAR THE SFC...HAVE MAINTAINED SMALL HAIL...GUSTY WINDS
THRU 06Z.

ANOTHER COMPLICATING FACTOR IS ONGOING MCS IN SRN CANADA. THIS IS
LOCATED IN THE FAVORABLE LEFT EXIT REGION OF APPROACHING JET
STREAK...SO SOME SUSTAINED FORCING IS PSBL. LIGHTNING HAS
DECREASED AND CLOUD TOPS ARE WARMING WITH TIME...SUGGESTING
GRADUAL WEAKENING FROM HERE ON OUT. ANTICYCLONIC OUTFLOW AND
TRANSVERSE BANDING SAYS THIS COMPLEX WAS WELL ORGANIZED...AND
EMBEDDED MCV FEATURE MIGHT BE A PSBL FOCUS FOR AFTN CONVECTION.
THERE ALREADY APPEARS TO BE ONE VISIBLE ON THE NRN EDGE OF THE
MCS...THAT IS DRIFTING EWD TOWARDS FAR NRN ME.

THIS ALL POINTS TO AT LEAST A COUPLE OF ROUNDS OF
TSTMS...ESPECIALLY FOR NH AND IMMEDIATELY ADJACENT ME.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
QUESTION TUE WILL BE THE AMOUNT...IF ANY...INSOLATION WE CAN SEE
ALONG THE COAST AN ADJACENT INTERIOR. IF WE CAN BREAK OUT INTO
SOME SUN...TEMPS WILL WARM INTO THE 80S...WITH DEW POINTS POOLING
AHEAD OF THE FNT INTO THE MID/UPR 60S. THIS WILL ALLOW TSTMS TO
STRENGTHEN OR RE-FIRE ALONG FNT. AMPLE CAPE AND INCREASED SHEAR
POINT TOWARDS STRONG TSTMS PSBL...WITH HEAVY RAFL...GUSTY WINDS
AND HAIL ALL BEING THREATS. THE SPC HAS PLACED THE AREA
HIGHLIGHTED ABV IN A SLIGHT RISK FOR TOMORROW. AGAIN...THIS IS
HIGHLY CONDITIONAL ON SEEING ENOUGH SUNSHINE TO REALIZE THE
POTENTIAL INSTABILITY.

OTHERWISE...FNT WILL CLEAR THE AREA AND COOLER AND DRIER AIR WILL
FOLLOW.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
SFC HIGH AND UPR LVL RIDGE BRING IN COOL CANADIAN AIR ON WEDNESDAY
AS H8 TEMPS START OUT BELOW PLUS 10 C THEN ONLY SLOWLY REBOUND BY
LATE IN THE DAY. THE UPR LVL RIDGE BREAKS DOWN AS THE HIGH MOVES OUT
TO THE SE FOR THURSDAY. THIS ALLOWS AN UPR LVL SHORT WAVE TO PUSH NE
INTO THE REGION BRINGING A SFC LOW...WARMER AND MORE HUMID AIR TO
THE REGION WHICH WILL GIVE US THE CHC FOR SHRA/TSTM ACTIVITY.

THE UPR LVL TROF AND SFC LOW/TRAILING FNT MOVE OFF TO THE E FOR
FRIDAY AS AN AREA OF HIGH PRES BRINGS FAIR WX. THIS HIGH ALSO MOVES
OUT TO SEA QUICKLY FOR SATURDAY. AN UPR LVL TROF DIGS ACROSS THE MID
WEST TOWARD THE E COAST ON SATURDAY WHILE A SFC LOW DEVELOPS OVER
THE MID ATLANTIC REGION. THIS SYSTEM LOOKS LIKE IT WILL STAY MOSTLY
TO OUR S SATURDAY THRU SUNDAY...THOUGH SRN AREAS COULD SEE SOME
PRCP. HOWEVER...ANY CHANGE IN THE PATH OF THIS FEATURE COULD PUSH
PRCP FURTHER N OR S.

THE SFC AND UPR LVL FEATURE MOVE SLOWLY OUT TO SEA FOR MONDAY
ALLOWING A WEAK AND DISORGANIZED AREA OF HIGH PRES TO MOVE INTO THE
REGION. AT THE SAME TIME THE UPR LVL FLOW HAS A BROAD AREA OF
TROUGHINESS OVER THE NE WHICH COULD HELP TRIGGER ISOLD TO SCT
CONVECTIVE PRCP.

GENERALLY USED GFS40...HPC QPF AND BLEND OF MAV/MET MOS FOR
WEDNESDAY AND WEDNESDAY NGT. FOR REST OF THE LONG TERM FCST
USED GMOS...EXCEPT USED A BLEND OF GFS40 AND MEX MOS GUIDANCE FOR
MAX AND MIN TEMPS.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
SHORT TERM...THIS AFTN AND EVE...VFR CONDS EXPECTED OUTSIDE OF
SHRA/TSTMS. MVFR OR LOWER WILL BE PSBL IN ANY SHRA/TSTM.
TNGT...VSBYS/CIGS WILL LOWER AS MOIST AIR MASS COOLS. EXPECTING
PATCHY FOG TO DEVELOP AS WELL AS WIDESPREAD SHRA/TSTMS TO LIMIT
VSBYS AND CIGS.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...SFC LOW COULD BRING
SHRA/TSTMS WITH CHC FOR MVFR/IFR CONDITIONS. ANOTHER SYSTEM MOVING
BY TO OUR S MAY BE CLOSE ENOUGH TO BRING MVFR TO IFR CONDITIONS
INTO THE FCST AREA WITH THE HIGHEST CHC OVER SRN AREAS AND LOWEST
CHC OVER NRN AREAS.

&&

.MARINE...
SHORT TERM...SCA FOR SEAS WILL CONTINUE THRU TOMORROW. WINDS MAY
APPROACH 25 KT AT TIMES...BUT GUSTS SHOULD REMAIN INFREQUENT.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...NW FLOW WITH COOLER AIR
MOVING IN ON WEDNESDAY MAY PRODUCE SOME GUSTS TO SCA LEVELS.
APPROACHING LOW PRODUCING SW FLOW LATE THURSDAY INTO THURSDAY NGT
COULD GENERATE SCA LEVEL WINDS AND SEAS WITH SEAS SLOW TO DROP
BELOW SCA LEVELS THRU FRIDAY.

&&

.EQUIPMENT...
SPECIAL NOTE: COMMUNICATIONS CIRCUIT STILL OUT AT KRKD AND KLEW. TAF
FOR KRKD WILL CONTINUE TO HAVE "AMD NOT SKED" UNTIL COMMUNICATIONS
PROBLEMS ARE RESOLVED. AT THIS TIME WE HAVE NO ESTIMATE OF WHEN A
RETURN TO SERVICE IS EXPECTED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...SEVERE THUNDERSTORM WATCH 505 IN EFFECT UNTIL 3 AM FOR
     MEZ007>009-018>021-023-024.
NH...SEVERE THUNDERSTORM WATCH 505 IN EFFECT UNTIL 3 AM FOR
     NHZ001>006-009.

MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 PM
     EDT TUESDAY FOR ANZ150-152.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 AM EDT
     TUESDAY FOR ANZ154.

&&
Hazardous weather outlook, Jul 23, 6:41 PM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
741 PM EDT MON JUL 23 2012

MEZ007>009-012>014-018>021-023-024-NHZ001>006-009-242345-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-COASTAL YORK-
COASTAL CUMBERLAND-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-BELKNAP-
741 PM EDT MON JUL 23 2012

...SEVERE THUNDERSTORM WATCH 505 IN EFFECT UNTIL 3 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MEZ022-025>028-NHZ007-008-010-013-014-242345-
INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-SULLIVAN-
MERRIMACK-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
741 PM EDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-242345-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
741 PM EDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 23, 3:12 PM EST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
412 PM EDT MON JUL 23 2012

MEZ009-232030-
CENTRAL SOMERSET-
412 PM EDT MON JUL 23 2012

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 430 PM
EDT...

AT 412 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTH OF SEBOOMOOK...OR ABOUT 24
MILES NORTH OF GREENVILLE...MOVING NORTHEAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SEBOOMOOK THROUGH 430 PM
EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL THREATENING WEATHER
PASSES.

LAT...LON 4586 6965 4585 6968 4586 6970 4579 6971
      4578 6972 4576 6971 4575 6975 4576 6978
      4574 6980 4584 6988 4593 6967

LEGRO
Local storm report, Jul 23, 8:29 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
929 PM EDT MON JUL 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     LISBON                  44.21N  71.91W
07/23/2012                   GRAFTON            NH   LAW ENFORCEMENT

            TREE DOWN.

&&

EVENT NUMBER GYX1200179

KIMBLE
Local storm report, Jul 23, 8:33 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
933 PM EDT MON JUL 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     LIGHTNING        LITTLETON               44.31N  71.77W
07/23/2012                   GRAFTON            NH   LAW ENFORCEMENT

            SEVERAL REPORTS OF LIGHTNING STRIKES IN LITTLETON

&&

EVENT NUMBER GYX1200180

KIMBLE
Local storm report, Jul 23, 8:38 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
938 PM EDT MON JUL 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     LISBON                  44.21N  71.91W
07/23/2012                   GRAFTON            NH   AMATEUR RADIO

            TREE DOWN ON RIVER ROAD AND ALSO ON HIGHWAY 302. TIME
            ESTIMATED

&&

EVENT NUMBER GYX1200181

KIMBLE
Local storm report, Jul 23, 8:40 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
940 PM EDT MON JUL 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     BETHLEHEM               44.28N  71.69W
07/23/2012                   GRAFTON            NH   AMATEUR RADIO

            TREES DOWN ON ROUTE 142. WIRES DOWN ON COTTAGE STREET.
            TIME ESTIMATED.

&&

EVENT NUMBER GYX1200182

KIMBLE

The radar

The Portland,ME radar (KGYX), 89 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oxford

When
July 23, 8:46 PM EST to 8:49 PM EST
Where
Oxford County, 3.45 mi N of North Newry
Measured
0.75 in hail
Reported by
Public
Coordinates
44.580, -70.820

A thunderstorm produced 0.75 inch hail near Andover.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402979.